Family and Caregiver Schizophrenia Discussion Forum

Tardive dystonia


#1

Anybody tried to get off there medication and got symptoms of tardivee dystonia or akathasia?
If so
How long did that last for? Before it went away
And if it didn’t
Do you now have those symptoms permanently?
Really worried to get on medication to help treat dystonia and akathasia
Because of the trauma and damage antipsychotics have done already…
Thc and cbd are very helpful!
By the way
It’s really annoying when psychiatrist don’t talk about withdrawals from antipsychotics…
Has anybody experienced that?
It’s like really?
I remember one time they were trying to tell me that schizophrenia is permanent!
But someone with half a brain knows that you can’t put every case in the same box
People get better from schizophrenia and it’s happened many times from changing there lifestyle around.
I hope to find like minded individuals on this!
Show your selves and give me some wisdom in this topic.


#2

I think you are on the caregivers forum - you may want to be on the other forum for the people diagnosed.


#3

I am curious too about this issue. I am a member of both forums too, so maybe answers here may be different. The medicine my daughter is on is known to cause tardive dyskenesia so I worry about that side effect. So far, I haven’t seen any involuntary movement, but it’s only been a few months.

One internet article I found seems to say that tardive dystonia is worse for a time when discontinuing the med causing it.

“Unfortunately, it is not uncommon for the symptoms to worsen for a time after the offending medication is discontinued or reduced.”

Maybe “for a time” means it can get better.

https://emedicine.medscape.com/article/287230-overview
is the link. I wish I understood medical papers better. There are a few suggestions of medicine to help the dystonia.

I wish I knew more. If someone has information on this subject, I would like to know also.


#4

I’d like to hear more about this topic as well. I’m constantly worried about my son developing permanent irreversible symptoms as a result of long term use of AP meds. Thankfully, so far, no tardive dyskinesia.

I honestly don’t care which side of the forum someone is on, if it’s in any way related to sz, whether it’s from a caregivers point of view or someone with sz, I’m always eager to learn more. I already learned so much on this forum, (mostly from caregivers’ point of view), but I’d really to hear from someone with this illness, and someone who is trying to treat severe symptoms and how they’re managing.

It’s funny how everyone says meds, meds, meds, (and I understand), but it’s really not a joking matter what long term use of some of these meds can do. I know we, as caregivers, have to choose the lesser of 2 evils, but I think it’s awful how the doctors and psychiatrists downplay the symptoms of theses drugs, and possible permanent damage of certain body parts and internal organs. Extremely serious and scary!

I have yet to hear my son’s psychiatrist ask him if he’s experiencing any side effects. He goes every 3 weeks for therapy and that’s when he gets his refills. We both like her but she seems more interested in either increasing the dosage or introducing “new meds on the market” if the one he’s on stops working. (Shaking my head).

Yes let’s just pile on some more meds! Uugghh!


#5

It is my understanding that schizophrenia is a life-long illness, but yes, it can change over time. Anything else would be extremely rare. It can even change from moment to moment! Talk therapy such as CBT can help a person learn how to better manage the symptoms of her illness. Each person is different and how she reacts to meds is different. There is no cure. I just tried Googling TD…and realized that tardive dystonia and tardive dyskinesia are not the same thing. You probably knew that. Anyway, I’m just saying I think that there is information on this and possible helps that you can review.


#6

Im with you on that , i can not stand the meds but at the same time i have tried to decrease my 21yr old sons meds but he gets worse. He was diagnosed with schizophrenia almost 2 years ago and in the last year he has developed terrible somatic symptoms . How do i know if his somatic symptoms are coming from his meds or his diagnosis ? i don’t think anybody knows and i’m besides myself .


#7

@Linda Have you researched the medication side effects or talked with the doctor about them? Do the side effects bother your son? I have found it useful to look up more detailed medical info on this site: https://www.ncbi.nlm.nih.gov/m/pubmed/


#8

The doctor changed his meds back to my sons original meds , have had hard weeks and hoping for meds to kick in . Thank you for the site , i will check it out , hope all stable your end


#9

You might want to read about clozapine. It is less likely than typical antipsychotics to cause tardive dyskinesia and other extrapyramidal side effects. There is a good book (I have read it) on this written by the parents and doctor and their son on their own experience as well as use of clozapine with patients in their medical practice titled “Meaningful Recovery from Schizophrenia and Serious Mental Illness with Clozapine: Hope and Help”. I also just located this British article, which seems to be well-written on the subject of Clozapine. https://www.pharmaceutical-journal.com/learning/learning-article/after-30-years-clozapine-is-still-best-for-treatment-resistant-patients/11132880.article?firstPass=false